Statistics from Altmetric.com
The acute appearance of psychosis on achievement of seizure control and normalisation of a previously abnormal EEG has long been recognised as a clinical entity termed “forced normalisation”.1 Focal and generalised epilepsies are both implicated.1 Most of the old and new antiepileptic drugs have been implicated in the emergence of psychosis with EEG normalisation.1 2
Chronic vagus nerve stimulation has been proposed as an effective and safe treatment of medically intractable epilepsy, although the mechanism of action and the specific indications of this treatment remain unknown. Side effects are limited and no serious or life threatening damage has been reported.3
The case of a patient with medically intractable epilepsy who developed a schizophrenia-like psychosis when control of seizures and scalp EEG normalisation were achieved through vagus nerve stimulation is presented.
A 35 year old man had had intractable left frontotemporal epileptic seizures since the age of 10 years. He is right handed and left language dominant. Up to the age of 25 years he was almost free of seizures under treatment with carbamazepine and phenobarbital. After that the number of seizures gradually increased and secondary generalised seizures appeared. Phenyntoin, carbamazepine, valproic acid, phenobarbital, vigabatrin, lamotrigine, and clonazepam were used in different combinations without an acceptable seizure control. Repeated EEG recordings during the past few years were abnormal with prominent slow activity, long intervals of voltage attenuation, and common bursts of high voltage spike wave complexes recorded mainly at the left frontotemporal area. A high resolution MRI was normal.
In October 1997, a vagus nerve stimulator was implanted because of poor seizure control. During a 12 week baseline preceding the implantation, more than 40 complex partial and one to two secondary generalised seizures every 4 weeks were noted. The patient also experienced bursts of uncounted short lasting complex partial seizures on a few days every month. At the time of implantation medical treatment consisted of 500 mg topiramate and 475 mg lamotrigine daily. The patient had been on this daily dose for 6 months before implantation.
The stimulator output was progressively increased over 1 month from implantation. The final parameters were: pulse rate 30 Hz, 5 minutes off, 30 seconds on, 1.5 mA intensity, and 500 ms pulse width. During the subsequent 2 months, seizure frequency dramatically reduced even though medication remained unchanged. For the last 2 weeks of the second month he had noted only one short lasting complex partial seizure; at the same time the family had noted a change in the patient's behaviour. Psychiatric evaluation disclosed a schizophrenia-like syndrome with auditory hallucinations, delusions of persecution, thought broadcasting, psychomotor agitation, and complete lack of insight. An EEG recording showed a low voltage normal background activity coexisting with low voltage fast rhythms without any paroxysmal activity.
The patient was admitted to hospital and antipsychotic medication with 15 mg/day haloperidol was added to his antiepileptic drug treatment. Biperiden (4 mg/day) was added to reduce extrapyramidal side effects.
After 4 weeks of treatment the patient's symptomatology was reduced to a degree of 50% from the initiation of the treatment and the patient left the hospital. In the follow up, the haloperidol dose was reduced gradually within 4 months to a dose of 5 mg/day (maintenance therapy).
The psychotic reaction in our patient was not an ictal symptom because it occurred in a state of clear consciousness with a normal EEG in a period that was seizure free.
Regarding the involvement of drugs as a causative factor for psychosis, all established antiepileptic drugs have been shown to precipitate psychiatric symptoms. Treatment of the patient consisted of lamotrigine and topiramate, drugs that have been implicated in the provocation of psychotic symptoms4 but as he had been already under the same medication for the past 10 months before the vagus nerve stimulator was implanted, the precipitation of psychosis does not seem to be pharmaceutical. Further support to the above hypothesis is provided by the fact that the psychotic symptoms appeared just when seizure control was achieved by vagus nerve stimulation.
The comorbidity of psychosis and epilepsy in our patient could not be excluded. However, the absence of a history of psychosis as well as the lack of a positive family history for any major psychiatric disorder does not render support to the above possibility.
The reduction of seizure frequency and EEG normalisation as a cause of psychotic-like reactions in epileptic patients have been proposed by many authors.1 In our patient seizure cessation had a temporal sequence with development of psychosis and EEG normalisation.
The term “forced or paradoxical normalisation” is more or less a theoretical concept with an unknown biochemical mechanism. Neurotransmitter hypotheses, kindling the effect of recurrent seizures on the limbic system that facilitate the psychosis have been proposed as the possible underlying mechanism.1
Our case may differentiate the proposals for the underling mechanism of psychosis and EEG normalisation in epileptic patients. We suggest that seizure cessation in an epileptic brain seems to play a major part in the development of psychotic symptoms, independent of antiepileptic medications.
As far as we know, this is the first report of a psychotic reaction with a forced normalisation induced by vagus nerve stimulation. Recent studies shows that c-fos expression is increased during vagus nerve action in the posterior cortical amygdala, cingulate retrosplenial cortex, and other areas.5 Extensive brain areas seems to be involved and thereby a possible influence on behavioural mechanisms could not be excluded.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.